Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 150, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2006, 9:11 PM CDT for Plymouth County, Woodbury County, Iowa. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2006, 9:11 PM CDT (02:11 UTC)
- Expired
- Aug 5, 2006, 10:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Plymouth County, IA, Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 9:11 PM CDT | HAIL 0.75 | 10 W Kingsley, IA | |
| Aug 5, 9:19 PM CDT | TSTM WND DMG | 3 Nw Moville, IA | BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1968 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2305 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 060212 SVRFSD IAC149-193-060300- /O.NEW.KFSD.SV.W.0150.060806T0211Z-060806T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 911 PM CDT SAT AUG 5 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA NORTHERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 1000 PM CDT * AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF LAWTON...OR ABOUT 8 MILES EAST OF SIOUX CITY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOVILLE AROUND 930 PM CDT... KINGSLEY AROUND 940 PM CDT... PIERSON AROUND 950 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4259 9628 4245 9626 4250 9587 4262 9587 $$ SCHUMACHER
2 follow-up statements
000
WWUS53 KFSD 060243
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT SAT AUG 5 2006
IAC149-193-060300-
/O.CON.KFSD.SV.W.0150.000000T0000Z-060806T0300Z/
PLYMOUTH IA-WOODBURY IA-
942 PM CDT SAT AUG 5 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN WOODBURY AND SOUTHERN PLYMOUTH COUNTIES...
AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF KINGSLEY...OR ABOUT 19
MILES SOUTHEAST OF LE MARS...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KINGSLEY AROUND 945 PM CDT...
PIERSON AROUND 955 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
LAT...LON 4259 9608 4247 9604 4247 9577 4256 9582
4256 9587 4262 9587
$$
SCHUMACHER000
WWUS53 KFSD 060259
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT SAT AUG 5 2006
IAC149-193-060308-
/O.EXP.KFSD.SV.W.0150.000000T0000Z-060806T0300Z/
PLYMOUTH IA-WOODBURY IA-
958 PM CDT SAT AUG 5 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WOODBURY AND
SOUTHERN PLYMOUTH COUNTIES EXPIRES AT 1000 PM CDT...
THE STORM IS NO LONGER SEVERE. HOWEVER...WIND GUSTS TO 40
MPH...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED IN FAR
NORTHEAST WOODBURY COUNTY THROUGH 1015 PM CDT.
LAT...LON 4259 9608 4247 9604 4247 9577 4256 9582
4256 9587 4262 9587
$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:10 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Aug 5, 3:10 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT SAT AUG 5 2006 .DISCUSSION... MAIN PROBLEM FOR TONIGHT IS WHEN TRW WL DEVELOP. CURRENTLY SOME ACCAS ABOVE CAP DEVELOPING IN SWRN CWA AND SPREADING. MID LEVEL CAP OF +13 DEG C REMAINS IN PLACE ACRS CWA THRU 00Z BEFORE COOLING FM THE NW. SO IT MAY BE HARD TO GET ANY SFC BASED TRW GOING ACRS CWA UNTIL AFT 00Z...UNLESS ENUF HEATING OCCURS FURTHER ACRS SWRN CWA. RIGHT NOW CLOUDS OVR SWRN CWA HAS KEPT TEMPS IN THE 80S TO LOWER 90S ACRS THE W. SINCE IM NOT SURE IF CAP WL BREAK OR NOT...WL NEED TO KEEP CHC IN ERLY EVE ACRS WRN AND NRN CWA...AND THEN INCREASE POPS ACRS ERN CWA AFT 02Z AS COOLER MID LEVEL AIR MOVES IN FM THE NW. CUD BE QUIET INTO ERLY EVE...AND THEN TRW FIRE UP FAIRLY QUICKLY AS COOLING IN THE MID LEVELS OCCUR. POT STILL EXISTS FOR SVR WX ACRS ERN CWA...ESPEC IN SW MN AFT 00Z. MODELS NOW BACK TO THE SLOWER PROGESSION OF COLD FRONT SOUTHWARD...MORE IN LINE WITH SOLUTIONS OF A FEW DAYS AGO. FRONT SHOULD MAKE IT THROUGH ALL BUT THE FAR SRN PORTIONS OF THE CWA BY TOMORROW MORNING. ALONG THE FRONT CONVECTION WILL AGAIN DEVELOP TOMORROW EVENING...BUT AT THAT POINT SHOULD BE IN CNTRL IOWA AND NEBRASKA. VERY NICE COUPLE OF DAYS COMING UP WITH LOWER RELATIVE HUMIDITIES...ABUNDANT SUN SHINE...AND HIGHS MOSTLY IN THE 80S. SOUTHERLY RETURN FLOW WILL BE SLOWER THAN PREVIOUSLY ANTICIPATED BY 12 TO 24 HOURS. WARM FRONT TO MOVE NORTHWARD ACROSS THE AREA ON TUE. ISENTROPIC FORCING WITH WARM FRONT SHOULD BE ENOUGH TO DEVELOP SOME THUNDERSTORMS OR AT LEAST AN ABUNDANCE OF ACCAS. THROUGH THE EXTENDED...RATHER STAGNANT SYNOPTIC PATTERN...WITH BROAD UPPER RIDGE OVER THE CENTRAL CONUS EXTENDING WELL N INTO CANADA...WITH PRESISTENT UPPER TROUGH FOR THE NE AND NW CONUS. DEWPOINTS WILL GENERALLY BE IN THE 60S AS GULF OF MEXICO WILL REMAIN OPEN WITH SOUTHERLY FLOW EXTENDING INTO THE NRN PLAINS. PROGESSIVE S/WV PATTERN WITH AMPLE LOW LEVEL MOISTURE WILL BRING A CHANCE OF STORMS TO PARTS OF THE NRN PLNS ON A DAILY BASIS...HOWEVER BEST CHANCES SHOULD BE WELL NORTH OF THE CWA WITH WEAKER CAP. OVERALL...THE CHANCES FOR PRECIPITATION IS A BIT DIFFICULT TO DERTERMINE...WITH THE TIMING AND PLACEMENT OF DISTURBANCES IN QUESTION...AS WELL AS SURFACE BOUNDARIES. GENERALLY...HIGHS WILL BE IN THE 80S EAST TO 90S WEST WITH LOWS IN THE 60S. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && LIEBL
Hazardous weather outlook, Aug 5, 2:45 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 PM CDT SAT AUG 05 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 245 PM CDT SAT AUG 05 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON WEST OF THE JAMES RIVER AS A COLD FRONT APPROACHES FROM THE WEST. THESE SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REST OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THE STORMS COULD BECOME SEVERE AND PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. A FEW TORNADOES ARE ALSO POSSIBLE MAINLY ACROSS SOUTHWEST MINNESOTA DURING THE EVENING. FIRE DANGER... THE FIRE DANGER IS EXPECTED TO REACH THE VERY HIGH CATEGORY THIS AFTERNOON FROM CHAMBERLAIN TO GREGORY SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON OR MONDAY NIGHT AS A WEAK WARM FRONT DEVELOPS OVER THE AREA. AT THIS TIME SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF INTERSTATE 29 AND AFTER 7 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 5, 6:13 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL AVON 43.01N 98.06W
08/05/2006 E1.50 INCH BON HOMME SD TRAINED SPOTTER
HAIL COVERED GROUND
&&
SCHUMACHERLocal storm report, Aug 5, 7:51 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST YANKTON 42.89N 97.39W
08/05/2006 M58 MPH YANKTON SD AWOS
&&
SCHUMACHERNearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.